Home | Recent Submissions | Search | Diagnosis | Quiz | Submit an Image | Index | Blog |About GSA
  
<< Back to Diagnosis Page  
Image Number 2637 (Drug reaction)

 
Morphology:
Red all over

Diagnosis: Drug reaction

Site: Trunk

Sex: M

Age: 71

Type:

Description: Confluent erythema

Submitted by: Ted Rosen

View Full Size

Differential Diagnosis

History:

Elderly cancer patient who developed pneumonia unresponsive to conventional community-based oral therapy. Was given vancomycin upon hospital admission, and with the first infusion developed bright red, confluent macular eruption, primarily on face and abdomen. Also had back spasms and hypotension, but no angioedema or worsening dyspnea. This is a nice example of "The Red Man Syndrome" associated with vancomycin, most commonly with a rapid infusion (1g over 30 minutes or >33mg/min). Treatment consists of discontinuing the infusion and administration of oral or IV antihistamines until the eruption resolves. This is not to be confused with true IgE-mediated anaphylaxis, and the patient can resume vancomycin treatment at a slower infusion rate or via continuous infusion in most cases.



Search DermNetNZ   eMedicine   PubMed   Dermatology Online   Archives   JAAD for "Drug reaction"

buy accutane
Home  |  Recent Submissions  |  Search  | Diagnosis  |  Quiz  |  Submit an Image  |  Index  |  About GSA

Copyright © 2005 Global Skin Atlas